Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 191, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 9, 2001, 8:10 PM CDT for Obion County, Tennessee. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 9, 2001, 8:10 PM CDT (01:10 UTC)
- Expired
- Aug 9, 2001, 8:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Memphis, TN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Obion County, TN
The radar
The Paducah radar (KPAH), 72 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 8:25 PM CDT | Hail 0.75 | Union City, TN | |
| Aug 9, 8:25 PM CDT | Thunderstorm Wind | Union City, TN | Three utility poles and several tree limbs were knocked down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 898 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
293 WUUS54 KMEG 100111 SVRMEM TNC131-100145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 810 PM CDT THU AUG 9 2001 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OBION COUNTY IN NORTHWEST TENNESSEE * UNTIL 845 PM CDT. * AT 805 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER TROY...MOVING EAST AT 35 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 845 PM CDT INCLUDE... UNION CITY...WOODLAND MILLS... SOUTH FULTON... .HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE INDOORS. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. LAT...LON 3640 8933 3627 8917 3658 8873 3675 8895
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:50 PM CDT, 5 hours 20 minutes earlier.
Area forecast discussion, Aug 9, 2:50 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 250 PM CDT THU AUG 9 2001 SHOWERS AND A FEW THUNDERSTORMS LINGERED IN NE MS. EXPECT THIS ACTIVITY WEAKEN AND MOVE EWD. MORE THUNDERSTORMS WERE DEVELOPING IN SE MO...AR AND SW TN FROM AFTERNOON HEATING. ETA INDICATES UPPER DIVERGENCE AND 850MB THETA-E ADVECTION OVER THE FCST AREA TNT...SO EXPECT THE TSTMS UPSTREAM TO POSSIBLY TURN INTO AN MCS THIS EVENING AND MOVE THROUGH THE CWA LATE TNT AND FRI MORNING. A COLD FRONT IN THE MIDWEST WILL STALL JUST N OF THE CWA LATE FRI. OUTFLOW BOUNDARIES FROM TSTMS NEAR THE FRONT WILL KEEP CHANCES OF TSTMS THROUGH THE WEEKEND. WILL BRING THE COLD FRONT INTO THE NRN COUNTIES EARLY NEXT WEEK BUT NOT MUCH PROGRESS BEYOND THAT. WILL HAVE TO KEEP TSTM CHANCES THROUGH THE ENTIRE FCST PD. PRELIM VALUES... MEM TB 76/88/76/90 5534 MKL TB 73/87/72/90 5534 JBR TB 76/89/75/90 5534 TUP TB 74/86/74/90 5534 .MEG...NONE. 012
Nearby
Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.